Tramadol in overdose would have the opiate toxidrome expected (sedation and respiratory depression) but it also can potentially cause seizures in doses >1.5 grams. Tramadol has also been associated with serotonin toxicity, rarely as a single agent but commonly with other co-ingested serotinergically active agents.
Tramadol is a weak partial agonist at mu opioid receptors. It also inhibits serotonin and noradrenaline reuptake in the CNS, hence the serotonin toxicity, tachycardia and risk of seizures.
- Rapid absorption
- Peak levels at 1-3 hours but can range from 2-12 hours for modified release (even longer in overdose)
- Volume of distribution 2-3L/kg
- Hepatic metabolism and renal excretion.
- Seizures: IV benzodiazepines.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Declining GCS: Intubation should be done early, usually this will be required with co-ingestants (ethanol and benzodiazepines) rather than sole tramadol ingestions. (Avoid fentanyl due to its serotinergic properties).
- Seizures: If > 1.5 grams of tramadol is ingested then seizures should be anticipated. This maybe delayed up to >6 hours after ingestion for modified release.
- Opioid effects: Sedation and respiratory depression (and miosis) are usually mild and rarely require intervention.
- Serotonin toxicity: Rare with only one serotinergic agent but common if co-ingestants are used (tramadol plus an SSRI or SNRI).
- My quick easy method: Fever M.A.N. = Fever plus Mental state changes, Autonomic instability and Neuromuscular changes.
- Children: The above effects can occur when >10 mg/kg is ingested.
- Signs of serotonin toxicity (agitation, tachycardia, tremor and myoclonic jerks) can be managed with titrated doses of benzodiazepine. Diazepam 2.5 – 5 mg every 5 minutes IV until gentle sedation is achieved and a heart rate falls towards 100 beats per minute is considered safe.
- If intubated see FASTHUGSINBED for further supportive care. Avoid fentanyl in these patients as this can exacerbate the serotonin toxicity.
- Screening: 12 lead ECG, BSL, Paracetamol level
- It is generally accepted that 50g of activated charcoal maybe given to the alert and cooperative patient who has ingested >1.5 grams of sustained-release tramadol within 2 hours.
- It must be remembered there is a potential risk for seizures and trying to intubate a black hole that is covered in charcoal is no easy feat. Make sure the history is correct and you believe there is limited risk of this patient having a seizure.
- If the patient is intubated then charcoal can be given safely though a nasogastric tube.
- Not clinically useful.
- Naloxone has been used to reverse the CNS effects in a pure tramadol overdose but if co-ingestants have been used its effect maybe limited.
- Children who have ingested >10 mg/kg of sustained release tramadol or adults > 1.5 grams should be observed with an IV in situ for 12 hours. Discharge should not occur at night.
- Patients who are symptomatic, sedated or require benzodiazepines need admission for continued observation and supportive care until symptom free. Discharge should not occur at night.
- Patients who require intubation will need ICU.
References and Additional Resources:
- Isbister GK et al. Serotonin toxicity: A practical approach to diagnosis and treatment. MJA 2007; 187:361-365
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Persson H, Sjöberg G. Acute toxicity of tramadol – analyses of 287 cases (abstract). Clinical Toxicology 2008; 46:398.
- Sachdeva DK, Stadnyk JM. Are one or two dangerous? Opioid exposure in toddlers. The Journal of Emergency Medicine 2005; 29(1):77-84.
- Shadnia S, Soltaninejad K, Heyardi K et al. Tramadol intoxication: a review of 114 cases. Human and Experimental Toxicology 2008; 27:201-205.
- Spiller HA, Gorman SE, Villalobos D et al. Prospective multicenter evaluation of tramadol exposure. Journal of Toxicology-Clinical Toxicology 1997; 35(4):361-364.